Advertisement

Archiv der Mathematik

, Volume 113, Issue 6, pp 565–570 | Cite as

Word maps in finite simple groups

  • William CockeEmail author
  • Meng-Che Ho
Article
  • 61 Downloads

Abstract

Elements of the free group define interesting maps, known as word maps, on groups. It was previously observed by Lubotzky that every subset of a finite simple group that is closed under endomorphisms occurs as the image of some word map. We improve upon this result by showing that the word in question can be chosen to be in \(v(\mathbf F _n),\) the verbal subgroup of the free group generated by the word v, provided that v is not a law on the finite simple group in question. In addition, we provide an example of a word w that witnesses the chirality of the Mathieu group \(M_{11}\). The paper concludes by demonstrating that not every subset of a group closed under endomorphisms occurs as the image of a word map.

Keywords

Word maps Finite simple groups Chirality 

Mathematics Subject Classification

20D05 20F10 

Notes

References

  1. 1.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24(3–4), 235–265 (1997)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cocke, W., Ho, M.-C.: On the symmetry of images of word maps in groups. Comm. Algebra 46(2), 756–763 (2018)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cocke, W., Ho, M.-C.: The probability distribution of word maps on finite groups. J. Algebra 518, 440–452 (2019)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Guralnick, R.M., Kantor, W.M.: Probabilistic generation of finite simple groups. J. Algebra 234(2), 743–792 (2000). Special issue in honor of Helmut WielandtMathSciNetCrossRefGoogle Scholar
  5. 5.
    Gordeev, N.L., Kunyavskiĭ, B.È., Plotkin, E.B.: Geometry of word equations in simple algebraic groups over special fields. Uspekhi Mat. Nauk. 73(5(443)), 3–52 (2018)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Guralnick, R.M., Liebeck, M.W., O’Brien, E.A., Shalev, A., Tiep, P.H.: Surjective word maps and Burnside’s \(p^aq^b\) theorem. Invent. Math. 213(2), 589–695 (2018)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Hall, P.: The Eulerian functions of a group. Q. J. Math. os–7(1), 134–151 (1936)CrossRefGoogle Scholar
  8. 8.
    Liebeck, M.W., O’Brien, E.A., Shalev, A., Tiep, P.H.: The Ore conjecture. J. Eur. Math. Soc. (JEMS) 12(4), 939–1008 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Lubotzky, A.: Images of word maps in finite simple groups. Glasg. Math. J. 56(2), 465–469 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Neumann, H.: Varieties of Groups. Springer, New York (1967)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Wisconsin–MadisonMadisonUSA
  2. 2.Department of MathematicsPurdue UniversityLafayetteUSA

Personalised recommendations